Kansas, 2023

Damaging Winds in Kansas, June 30, 2023

June 30, 2023 · NWS DDC · 3 events in 2 counties and zones

A few thunderstorms produced hail and wind across Ness and Edwards Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few thunderstorms produced hail and wind across Ness and Edwards Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 30, 4:30 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 30, 4:30 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
530 PM CDT Fri Jun 30 2023

.MESOSCALE DISCUSSION...
Issued at 525 PM CDT Fri Jun 30 2023

Radar at 525 pm showed isolated thunderstorms beginning to develop
along a mesoscale boundary from near Scott City to Jetmore to near
Greensburg. Instability and shear will support at least marginally
severe hail from discrete activity over the next 1-2 hours.
Elsewhere, severe thunderstorm complex over southeast Colorado at
530 pm CDT is expected to be along the CO/KS border by 7 pm. After
7 pm, a linear MCS is expected to develop and track eastward
through SW KS, taking advantage of the shear moist environment.
Outflow winds to 70 mph will be the primary risk tonight once the
MCS develops.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 140 PM CDT Fri Jun 30 2023

A surface trough and attendant weak area of low
pressure/convergence in the Panhandles and far sw KS will be the
initial area to monitor for early afternoon developing
convection. Convection might be percolating in that area based on
some of the High res ensemble members, and being the isolated
cell nature, posed a risk for hail early for the southwest
counties before likely blending into the second event that will
bring a much higher risk for severe weather into the say, 23-02z
time frame or 6 to 9 pm. The best opportunity for training
cells, heavy rain rates and accumulation will be across the north,
specifically north of Garden City to Jetmore and Larned, where
the high res ensemble probability of one half inch or more really
ramps up above 60 percent to around 90 percent across the I-70
area. Excessive rainfall risk category is at marginal - a risk of
localized flash flooding primarily affecting places that can
experience rapid runoff with heavy rainfall, i.e. street flooding
over the southern half of the area. However, the risk levels was
increased to “Slight” from Syracuse to Scott City and Wakeeney,
meaning scattered Flash floods area possible – including an
isolated significant flash flood. Across the various CAMs, the
highest rain amounts are produced by the NestedNam just north of
the I-70 corridor and the northern end of the likely bowing
segment placement where a broad 2 to 4 inches of rain modeled.
CAMS are also showing a widespread cold pool dominated MCS, with
numerous swaths of around 50 knot gusts, so heavy rain and
damaging wind will be the primary large scale threats between 5
and 9 pm. For Saturday, the upper trough will still be moving
through central Kansas by late afternoon, so a relatively cooler
airmass will be present with the opportunity for showers and
thunderstorms during peak heating mainly relegated to the east or
Hays area, before upper subsidence takes hold.

.LONG TERM...(Sunday through Friday)
Issued at 140 PM CDT Fri Jun 30 2023

The chipping away at the drought will continue in the extended
time frame. The ECMWF ensemble begins to flatten out the late
weekend ridging across the central High Plains as a cold pool
moves across the Canadian Prairie Provinces through July 4/5. This
will create a period of generally strong westerly mid level flow,
where the deterministic models show This with ensemble mean PWATS
greater than 1.00 inch almost exclusive above 90 percent though
the period, conditions should be good diurnally for MCS
maintenance and repeated rounds of heavy rain and wind producing
organized convection. The short term dry period for the bulk of
the area could be as short as 1 day as some of the maybe Tuesday
where no widely organized storms are likely. Initially, models
signal the possibility for northwest flow MCS out of Colorado
already by Sunday night. The northern Plains jet will drive a
cooler airmass south through the northern Plains mid week, setting
up a surface to 850 mb front I the general central Plains of
OK/KS, placing western Kansas in a surface upslope pattern, as a
secondary southern branch upper jet spread over the central
/southern Rockies. These synoptic and mesoscale features should
lead to good chances for MCS activity daily in the region.
GFS/ECMWF and CMC ensembles all continue the story of meaningful
rainfall over the next 2 weeks, with the more useful extended
GFS/CMC combo indicating in excess of 2 inches total on the
ensemble means a week from now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM CDT Fri Jun 30 2023

VFR will continue to prevail this TAF cycle, outside of expected
thunderstorm impacts. Radar imagery at 2150z showed no deep
convection across SW KS, but elevated convection will continue to
develop over the next 1-3 hours. More organized convection is
expected to be near the CO/KS border in the 00-03z Sat time range.
Consensus of models continues to suggest linear MCS development
during the 03-07z time range, and kept convective TEMPO groups in
the TAFs for this expectation. Outflow winds to 50 kts will be the
primary impact if linear segments impact airports. Otherwise,
various amounts of midlevel cloud and light/variable winds will
prevail through 12z Sat. After 15z Sat, northwest winds will
increase modestly at all airports, gusting 20-23 kts.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  84  60  89 /  90  10   0   0
GCK  60  82  59  88 /  90  10   0   0
EHA  60  84  60  89 /  90   0   0  10
LBL  62  84  61  89 /  90  10   0   0
HYS  62  84  60  91 /  90  30  10   0
P28  68  88  64  90 /  60  30  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Turner
SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Turner
Hazardous weather outlook, Jun 30, 4:10 AM CST, 13 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
510 AM CDT Fri Jun 30 2023

KSZ030-031-043>046-061>066-074>081-084>090-011015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
510 AM CDT Fri Jun 30 2023 /410 AM MDT Fri Jun 30 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely across a fairly large portion of
west central and southwest Kansas this evening. Thunderstorms will
first develop across far eastern Colorado then organize into one
or two line structures with storms capable of widespread 60 mph or
greater wind gusts. Early in the event late this afternoon and
early evening, a very large hail threat will exist across mainly
far southwest and west central Kansas, west of Highway 83.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Storm spotters may be needed across a large portion of west
central and southwest Kansas later this evening.

In the hours before

Special weather statement, Jun 30, 3:00 PM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
400 PM CDT Fri Jun 30 2023

KSZ074-075-084-085-302145-
Stanton KS-Stevens KS-Grant KS-Morton KS-
400 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of eastern Morton,
southern Grant, northern Stevens and southeastern Stanton Counties
through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm near
Richfield, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ulysses, Hugoton, Rolla, Moscow, Richfield, Wilburton, Hickok, Big
Bow and Feterita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 10189 3756 10175 3757 10112 3714 10118
TIME...MOT...LOC 2059Z 238DEG 36KT 3726 10172

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, Jun 30, 4:05 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
505 PM CDT Fri Jun 30 2023

KSZ078-302300-
Ford KS-
505 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern Ford
County through 600 PM CDT...

At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dodge City, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Dodge City, Ft. Dodge and Wright.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3757 10012 3769 10022 3774 10021 3791 9995
      3791 9993 3769 9976
TIME...MOT...LOC 2205Z 244DEG 15KT 3769 10009

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

SUGDEN
Special weather statement, Jun 30, 4:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Dodge City KS
559 PM CDT Fri Jun 30 2023

KSZ079-302330-
Edwards KS-
559 PM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of western Edwards
County through 630 PM CDT...

At 559 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kinsley, moving north at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3777 9931 3782 9954 3803 9957 3801 9935
      3800 9935 3800 9927 3799 9915
TIME...MOT...LOC 2259Z 186DEG 18KT 3786 9941

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SUGDEN

The radar

The Dodge City radar (KDDC), 53 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Edwards

When
June 30, 5:10 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.930, -99.410

Large Tree limb down b.

Thunderstorm Wind, Edwards

When
June 30, 5:10 PM CST
Where
Edwards County, 0.88 mi NW of Kinsley Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.930, -99.410

Gas station employee estimated 60 mph wind gusts.

Thunderstorm Wind, Ness

When
June 30, 5:31 PM CST
Where
Ness County, 5.97 mi NW of Bazine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.500, -99.770

Public reported 60 mph wind estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109637, 1109638, 1109640.